Trazodone is prescribed as an anti-depressant under the brand names Oleptro and Desyrel. Trazodone can also be used to treat anxiety or even insomnia. For this reason, it's sometimes prescribed instead of benzodiazepines.
Taking more trazodone than prescribed can lead to dangerous effects. In severe cases, this can lead to an overdose.
What is Traz0done?:
Trazadone is a prescription anti-depressant medication. Classified as a Serotonin Antagonist Reuptake Inhibitor (SARI), Trazodone works by blocking serotonin receptors in the brain and stopping neurons from reabsorbing serotonin. The result is higher serotonin levels in the brain, which helps prevent the low moods of depression or the high moods of anxiety.
Is it Possible to Overdose on Trazodone:
Yes. Trazodone overdoses are uncommon but they do occur if someone exceeds the maximum dose prescribed by a doctor. Dosages range from 150 - 600 mg, so anything over 600 mg in 24 hours is considered an overdose. Overdosing on trazodone is not the same as overdosing on other drugs like heroin or cocaine. In almost every trazodone overdose, the person had a prescription and was over-medicating to try and get quicker relief.
Unlike other narcotics, trazodone does not produce a euphoric high and, as a result, it has low abuse potential. However, mixing trazodone with other narcotics or taking too much can produce dangerous or deadly side effects.
How Does Trazodone Overdose Occur?:
Trazodone overdose occurs when serotonin levels rise to lethal levels -- a condition called serotonin storm. Trazodone is an anti-depressant that works by stopping neurons from re-absorbing serotonin and stops certain receptors from receiving serotonin. The result is a much higher amount of serotonin in a person's brain. The more trazodone a person takes, the more serotonin levels increase which increases the chance of overdose.
Trazodone Overdose Signs:
Trazodone causes overdose by increasing serotonin to dangerous levels, and causing a condition called serotonin storm. Signs of serotonin storm are:
- Rapid heartbeat
- Feeling excessively warm
- Muscles feel oddly tight
- Stretching muscles causes muscle twitching
- Involuntary muscle twitching.
Treating a Trazodone Overdose:
There is no remedy for a trazodone overdose. However, if you suspect someone has overdosed call 911 immediately. Doctors can
- Pump the stomach to prevent more from being absorbed
- Insert a tube through the mouth to make sure breathing continues
- Use activated charcoal to decontaminate their intestinal tract of trazodone.
When you call 911 be prepared to give the persons weight, age, and time of last dose if possible. Most incidents of trazodone overdose are treatable with immediate care.
Contact Tree House Recovery PDX
Tree House Recovery in Portland, Oregon is a treatment center for men struggling with addiction. We are equipped to treat addictions to a range of substances including Trazodone as well as many other drugs. To find out if recovery with the Tree House team is the right fit for you or your loved one, don’t hesitate to reach out today. Call our admissions team as soon as you are ready at (503) 850-2474.